Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 357, NWS Birmingham, AL

July 9, 2001Limestone County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 9, 2001, 5:36 PM CDT for Limestone County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 5:36 PM CDT (22:36 UTC)
Expired
Jul 9, 2001, 6:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:50 PM CDTThunderstorm Wind 50 EAthens, ALAbout 3 to 4 miles northwest of downtown Athens, thunderstorm wind caused widespread tree damage, mainly uprooted trees, along and mainly east of Edgewood Road to Cross Key Road. Just east of Edgewood Road on Greenhaw Way, several 75-foot tall pine trees were
Jul 9, 5:55 PM CDTThunderstorm Wind 50 EAthens, ALOn the north side of Athens, along Jefferson Street, widespread wind damage occurred in the form of downed trees and roofing material blown off of a couple of stores. One store had its aluminum roofing material strewn to the south for about 200 yards from the

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 092236
SVRBHM

ALC083-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIMESTONE COUNTY IN ALABAMA

* UNTIL 615 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ELKMONT...MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ATHENS.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3502 8708 3487 8721 3463 8684 3496 8679

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:18 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 9, 3:18 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT MON JUL 09 2001

BEST MOISTURE AND INSTABILITY (AS SEEN FROM THETA-E AXIS AND LI
AXIS) EXTENDS FROM MIDDLE TENNESSEE SOUTHEAST INTO GEORGIA THIS
AFTERNOON...AND BEST THUNDERSTORM DEVELOPMENT OBSERVED THROUGH THIS
CORRIDOR.  HOWEVER...EXPECT SOME ADDITIONAL DEVELOPMENT TO WEST OF
THIS AREA TO OCCUR DURING THE REMAINDER OF THE AFTERNOON AND SPREAD
INTO NORTH ALABAMA INTO THE EVENING HOURS. SO SOME POPS WILL BE
CARRIED FOR TONIGHT...AND WILL BE INFLUENCED BY RADAR COVERAGE AT
TIME OF ISSUANCE.

OTHERWISE AS PER PREVIOUS FORECAST PACKAGE BEST MOISTURE AND
INSTABILITY APPEARS TO DROP FARTHER SOUTH AND WEST ON TUESDAY...AND
WILL REFLECT THIS IN AFTERNOON PACKAGE.  HOWEVER...WITH NORTHWEST
FLOW ALOFT AND EMBEDDED IMPULSES CONTINUING TO AFFECT FORECAST AREA
NEXT COUPLE OF DAYS...AND WITH HIGH SURFACE DEWPOINTS AND UNSTABLE
AIR MASS REMAINING ACROSS REGION...THINK IT WOULD BE PRUDENT TO
KEEP MENTION OF THUNDERSTORMS ACROSS ALL OF AREA INTO WEDNESDAY.
LOWER SURFACE DEW POINTS BY WEDNESDAY ACROSS THE TENNESSEE VALLEY
WOULD SUGGEST ONLY WIDELY SCATTERED ACTIVITY THERE BY THAT TIME.

FAIRLY NORMAL MID JULY TEMPERATURES WILL CONTINUE NEXT COUPLE OF
DAYS...WITH MOST HIGHS 90 TO 95 AND OVERNIGHT LOWS IN THE LOW TO MID
70S. THIS SHOULD KEEP US BELOW HEAT ADVISORY CRITERIA ALTHOUGH MAY
STILL NEED HEADLINE FOR HEAT INDICES NEAR 105 SOUTHERN SECTIONS
FOR TUESDAY.

IN THE EXTENDED...LOOK FOR SCATTERED AFTERNOON AND EVENING
CONVECTION TO CONTINUE THURSDAY AND FRIDAY WITH SOMEWHAT LOWER POPS
AND MAX TEMPS BY THE WEEKEND...ESPECIALLY NORTHERN SECTIONS.

HSV 073/093 072/092 4Z322
BHM 074/093 072/093 2323
MGM 074/094 073/093 2433

.BHM...NONE.

In the hours before

Special weather statement, Jul 9, 1:13 PM CDT, 4 hours 23 minutes before
ALZ001>038-040>050-092013-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT MON JUL 09 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS NORTH AND CENTRAL
ALABAMA THROUGH THIS EVENING.  SCATTERED THUNDERSTORMS WILL DEVELOP
OVER MIDDLE TENNESSEE AND TRACK SOUTHEASTWARD INTO NORTHEAST ALABAMA.
SOME THE STORMS MAY PRODUCE STRONG DAMAGING WINDS...IN EXCESS OF 50
MPH.  ISOLATED THUNDERSTORMS ARE POSSIBLE IN AREAS OUTSIDE OF
NORTHEAST ALABAMA.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY ACROSS NORTHEAST ALABAMA.

WET MICROBURST POTENTIAL FACTOR:
HU!NTSVILLE IS 1,
BIRMINGHAM IS 1,
MONTGOMERY IS 1,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:23 PM CDTSevere Thunderstorm WarningBMXDeKalb37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.